Has anyone else been adversely affected by a cortisone shot? I had a shot in my spine (for large herniated disc) on Nov. 11 and my blood sugar is still out of whack. Not used to this. I'm very tightly controlled usually so I'm afraid to take the second of 3 shots the spine doctor advises. I have been using the temp basal rate but that's so dicey.
I had an rx for steroids a couple of years ago (cough that wouldn't go away...) and ended up turning my basal rate up 200% for the 5 or 6 day course of antibiotics.
Steroid shots have messes me up so bad that after I got them my bs's went waaaaay out of control and I wound up in the hospital b/c my bs's wouldn't comedown no matter what I did. Now I take steroids in very small dosages. But please remember that this was quite awhile back and now their getting bs's more under comtrol when u take them than they did b/f. But anyway I have found in my life with D and also read not only here but on other d sites as well that any steroid will make ur bs's go up.
I've had inhaled steroids for a bad sinus infection as well as steroid injections into my spine. Both times I ended up with +200% basal.
November 11 is 16 days ago - if I remember correctly mine were only elevated for a week or so?
Yes! Both my adult type 1 son and my adult type 1 friend had cortisone shots and their blood sugars sky rocketed! Some docs warn you, some don't, and some deny it. Mark refused any follow up shots and has sworn off. He said not to expect much of your next A1C. Nancy opted for further shots and had terrible weeks micro-managing her bs, but considered the disc relief worth it. She said her highs went away in a few days, unlike Mark's.
Maybe it boils down to how badly you want relief. Best of luck. I sympathize!
Cortisone is pure evil when matched with T1D. I had a cortisone shot in my wrist years ago and my BGs shot up REALLY high for almost 2 weeks. It seemed like nothing I could do would bring them down. The next time I was recommended to receive a cortisone shot for something, I politely declined and decided to just deal with the pain. The pain in itself will make my BGs go higher, but NOT like cortisone!! I remember it was like I was injecting water into myself. Didn't make a bit of difference. The only positive was that I didn't really have to worry about lows....
My BG is FINALLY getting stable! It took a little over 2 weeks. Not sure if I want to go through this again, either.
I have had so many I have developed a regular routine for weeks 1 and 2. 200% is the daily dose for two weeks and I do it all with lantus. When I do this, cortisone is at 2 pm, TDD/2 lantus is immediate. TDD/2 is next morning. And a tiny lantus before bedtime.
If you were on lantus it would be important that you know the length of time your lantus is active before you do this. I'm sure I'm doing lantus on top of lantus, but when I do it, I'm also sure the lantus is insufficiently active in me.
Since you're pumping, you could easily raise your daytime rate to 200% the first week, 175% week 2, 150% week 3 and bounce along week 4. But I would not raise my nighttime rate if I were pumping. I would test and see what's happening first, then figure and write down what you do for next time. Develop a plan!
I had a series of 8 shots total to my upper back and neck and didn't see any reactions at all in regards to glucose weirdness.
Body sites were split into two appointments about 2 months apart.
I was prepared for the worst and they went on and on about how I'd see all of these horrors, and really, if anything at all, it was no worse than having a cold or something.
By that I mean it wasn't 100 percent predictable but it also wasn't what others describe here, and it was absolutely fine within 2 weeks again.
Slightly off topic, but I feel I should note that the shots helped a lot for my spine. I know these things vary from person to person but I am sold on them.
Oddly my upper back responded much much more slowly to them than my neck did and I thought it wasn't going to work, but then suddenly 2 weeks later I was pain free. It held for a month or so before gradually eeking back.
I mention this because I think it's a very valid treatment, and in some cases (mine at least) it would have been worth the glucose spikes even if I had experienced them.
I get injections in my neck,thorasic spine and knees.I really freaked out a few months ago when the day after my BG was 650!!! It scared me to death.I was already on 1000 mg Metformin twice a day and my Dr added Glipizide 5mg twice a day.Then I started bottoming out in the low 60s so I just use the Glipizide after injections now.I am pretty new at all this since I was dx last March.